Mississippi, 2008

Flash Flooding in Mississippi, May 28, 2008

May 28, 2008 · NWS JAN · 4 events in 4 counties and zones

A few clusters of slow moving thunderstorms evolved across central Mississippi during the morning hours of May 28th. Some localized areas from Yazoo County, across Madison County into Extreme northern Rankin County saw 4 to 6 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A few clusters of slow moving thunderstorms evolved across central Mississippi during the morning hours of May 28th. Some localized areas from Yazoo County, across Madison County into Extreme northern Rankin County saw 4 to 6 inches of rain. Some flash flooding occurred with portions of Yazoo County receiving the brunt of the flooding and damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 28, 3:00 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 28, 3:00 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CDT WED MAY 28 2008

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...BETTER CHANCES FOR RAIN
EXPECTED TODAY AS A WEAK COLD FRONT SAGS INTO THE AREA. WATER VAPOR
IMAGERY/RUC ANALYSIS SHOWS CIRCULATION AROUND THE LARGE MID-UPPER
LEVEL HIGH CENTERED OVER WEST TEXAS WITH A SHORTWAVE ROUNDING THE
EAST SIDE. THIS SHORTWAVE WAS OVER OUR DELTA REGION AND IS EXPECTED
TO MOVE SLOWLY SOUTH ACROSS OUR CWFA TODAY. THIS SHORT WAVE WAS
HELPING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS
MORNING GENERALLY ALONG AND NORTH OF HIGHWAY 82. SURFACE ANALYSIS
SHOWS A WEAK COLD FRONT DRAPED ACROSS TENNESSEE AND CENTRAL ARKANSAS
WITH HIGH PRESSURE NORTH OF THE FRONT CENTERED OVER THE GREAT LAKES.
THIS HIGH OVER THE GREAT LAKES REGION WILL WEAKEN THROUGH THURSDAY
BUT MOVE SOUTH INTO THE OHIO VALLEY AND HELP PUSH THE WEAK COLD
FRONT INTO OUR CWA TODAY. WE STILL HAVE A MOIST AIRMASS OVER OUR
AREA WITH THE 00Z THU JAN SOUNDING SHOWING A PW NEAR AN INCH AND
THREE QUARTERS BUT THE STEEP MID LEVEL LAPSE RATES FROM THE PAST
WEEKEND HAVE MODIFIED AND WEAK SHEAR IS EXPECTED OVER OUR AREA AGAIN
TODAY. THIS SHOULD LIMIT SEVERE STORM POTENTIAL TODAY BUT WITH THE
FRONT ARRIVING DURING THE HEAT OF THE DAY STRONG THUNDERSTORMS WL BE
POSSIBLE AND WL KEEP MENTION IN HWO. LOCAL WRF RUN SHOWS THE
ACTIVITY THIS MORNING ALONG HIGHWAY 82 SHIFTING SOUTH TO THE I-20
CORRIDOR BY NOON AND INTO OUR SOUTHERN ZONES THIS AFTERNOON. THE
COLD WILL BE A LITTLE SLOWER AND LIKELY NOT DROP TO THE HIGHWAY 82
CORRIDOR UNTIL THE AFTERNOON. THE FRONT WILL CONTINUE DRIFTING SOUTH
THIS EVENING AND MOST OF THE CONVECTION TONIGHT IS EXPECTED ALONG
AND SOUTH OF THE BOUNDARY. MODELS ARE RATHER DRY THURSDAY BUT HAVE
THE WEAK FRONT STALLED ALONG THE HIGHWAY 84 CORRIDOR. HAVE OPTED TO
KEEP ISOLATED WORDING IN THE SOUTH FOR THURSDAY. CLOUDS AND RAIN
SHOULD LIMIT INSOLATION TODAY AND HOLD MUCH OF THE AREA TO HIGHS IN
THE LOW TO MID 80S. DRIER AIR OVER MUCH OF THE AREA TONIGHT WILL
ALLOW FOR COOLER MIN TEMPS THURSDAY MORNING IN THE MID 60S. THE
SOUTH WILL SEE THE COOLER HIGHS THURSDAY BUT WARM TEMPERATURES NEAR
90 ARE EXPECTED BACK ACROSS THE NORTHERN HALF. LITTLE SPREAD IN
GUIDANCE TEMPERATURES THROUGH THE SHORT TERM AND MAV GUIDANCE WAS
GENERALLY ACCEPTED. /22/

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...OVERALL THE MEDIUM
RANGE MDLS STILL SEEM TO BE IN DECENT AGREEMENT. THERE ARE SOME
SLIGHT DIFFERENCES WHICH COULD LEAD TO EITHER A SLIGHTLY BETTER
CHANCE FOR RAIN EARLY NEXT WEEK OR JUST MOSTLY DRY...WARM WEATHER
WITH ONLY ISOLATED TSRA. BOTH MDLS SUGGEST WARM TEMPS WITH HIGHS A
GOOD 5 TO 8 DEGREES ABV NORMAL. OVERALL CONFIDENCE IS HIGH IN THE
TEMP FORECAST BUT POPS MAY BE A LITTLE MORE TRICKY. WIDESPREAD SHRA
AND TSRA SEEM TO BE A GOOD THING TO BET AGAINST BUT ISLTD CONVECTION
SEEMS POSSIBLE ALMOST EVERY AFTN WITH CERTAIN LOCATIONS TO FOCUS ON
EACH DAY.

FRI AND SAT LOOK TO BE MOSTLY DRY. WHAT LITTLE IS LEFT OF THE BNDRY
WILL LOSE ITS IDENTITY OVER NIGHT THU AND BY MIDDAY FRI THERE WILL
BE VERY LITTLE LL CONVERGENCE ALONG AND SE OF THE TRACE. ALSO THE
AIRMASS WILL NOT BE VERY CONDUCIVE FOR CONVECTION AS DRIER RECYCLED
CONTINENTAL AIR OVER THE NRN GULF WILL ACTUALLY FILTER INTO THE
AREA. ONE MORE THING AGAINST CONVECTION WILL BE THE FLAT RIDGE OVER
THE AREA. ON SAT THE RIDGE WILL START TO BUILD TO OUR WEST ACROSS
WEST TX. THIS WILL BEGIN TO AMPLIFY THE MID LEVELS WITH THE CWA
TRANSITIONING TO MORE OF A NW FLOW PATTERN. INITIALLY THE AIRMASS
WILL STILL BE QUITE DRY WITH PWS OF 0.8-1.25 AND THIS SHOULD HELP
KEEP WHATEVER CONVECTION THAT CAN DEVELOP VERY ISLTD AT BEST. H925
TEMPS OF 24-25C SUGGEST HIGHS IN THE LOWER 90S AND THIS MATCHES UP
PRETTY CLOSE TO THE MAV GUI VALUES. GUI VALUES MAY BE JUST A TAD TO
LOW SO I HAVE ADJUSTED PRETTY MUCH THE ENTIRE CWA UP A DEGREE.

SUN THROUGH MON...NW FLOW WILL BE OVER THE AREA DURING THIS TIME AND
THIS WILL TRY TO USHER A FRONT INTO THE AREA LATE SUN. THE FRONT
WILL HAVE A HARD TIME PUSHING MUCH INTO OUR CWA BUT ITS EFFECTS MAY
BE FELT ALL THE WAY DOWN TWRDS I 20 WHERE ISLTD CONVECTION IS
POSSIBLE. ANY CONVECTION THAT DEVELOPS SUN COULD HAVE THE POTENTIAL
TO BECOME STRONG/SEVERE. LAPSE RATES WILL BE QUITE STEEP AND WITH
HIGHS EXPECTED TO APPROACH THE MID 90S INSTABILITY COULD BE MORE
THAN SUFFICIENT. THERE WILL ALSO BE A LITTLE MID LEVEL FLOW AND THIS
WILL HELP CONVECTIVE DEVELOPMENT AND POSSIBLE STRENGTHENING OF
STORMS INTO STRONG/SEVERE LIMITS. NOW CONVECTION STILL LOOKS LIKE IT
WILL BE ISLTD OR AT BEST ON THE LOW END OF SCT WITH THE BEST CHANCE
OF SEEING CONVECTION BEING IN THE NE. MON IS WHERE SOME DIFFERENCES
COME INTO PLAY. THE ECMWF HOLDS ON TO NW FLOW A BIT LONGER WITH A
MUCH BETTER CHANCE FOR CONVECTION. THE GFS BEGINS TO MOVE THE RIDGE
AXIS EAST PLACING THE CWA INTO A MUCH WEAKER NW FLOW PATTERN. THIS
WOULD NOT BODE AS WELL FOR ANY CONVECTIVE DEVELOPMENT. BOTH DAYS
CONVECTION IF ANY DEVELOPS WILL BE HIGHLY DIURNAL AND SHOULD QUICKLY
DISSIPATE AFTER SUNSET. I HAVE STUCK CLOSE TO THE MAV GUI FOR POPS.
TEMPS WILL CONTINUE TO BE ABV NORMAL AND ACTUALLY WARM A LITTLE AS
LOWER TO MID 90S LOOK POSSIBLE BOTH DAYS.

HEADING INTO NEXT WEEK BOTH THE GFS AND ECMWF SUGGEST THE RIDGE
DOMINATING THROUGH THE PERIOD. THIS WOULD REALLY HINDER RAIN CHANCES
AND KEEP THE AREA WELL ABV NORMAL. I HAVE GONE ABV GUI VALUES FOR
TEMPS BY A DEGREE OR TWO. GUI POPS LOOK PRETTY GOOD SO I HAVE MADE
NO ADJUSTMENTS TO THAT. /CAB/

&&

.AVIATION...THUNDERSTORMS ARE GETTING AN EARLY START THIS MORNING
DUE TO AN UPPER LEVEL DISTURBANCE MOVING OVER THE AREA. GREATER
THUNDERSTORM COVERAGE IS EXPECTED AREAWIDE TODAY AS THE DISTURBANCE
MOVES SOUTH AND A WEAK COLD FRONT DROPS INTO THE AREA. SOUTH OF THE
THUNDERSTORMS THIS MORNING...MVFR VISIBILITIES WERE BEING OBSERVED.
MVFR TO IFR VISIBILITIES AND CEILINGS ARE EXPECTED TO PREVAIL OVER
THE SOUTHERN HALF OF THE AREA UNTIL 15Z FOLLOWED BY VFR CONDITIONS
UNTIL THUNDERSTORMS MOVE INTO THE AREA AFTER NOON. THUNDERSTORMS
WILL BE POSSIBLE IN THE SOUTH ALONG THE FRONT THIS EVENING BUT VFR
CONDITIONS ARE EXPECTED IN THE NORTH. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       84  67  88  70 /  63  16  19   4
MERIDIAN      84  67  88  68 /  61  22  19   5
VICKSBURG     85  67  91  68 /  57  16  15   4
HATTIESBURG   87  66  89  68 /  43  17  26  10
NATCHEZ       84  67  88  68 /  48  16  26  10
GREENVILLE    84  67  89  68 /  52   7   6   5
GREENWOOD     83  66  89  69 /  63   9   7   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM/AVIATION: 22
LONG TERM: CAB
Hazardous weather outlook, May 28, 5:56 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
656 AM CDT WED MAY 28 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
656 AM CDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 40
MPH AND HEAVY DOWNPOURS WILL BE POSSIBLE TODAY OVER THE WHOLE OUTLOOK
AREA. NUMEROUS THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE HIGHWAY
82 CORRIDOR THIS MORNING. THIS ACTIVITY WILL SHIFT SOUTH THROUGH THE
DAY. A WEAK UPPER LEVEL DISTURBANCE AND A WEAK COLD FRONT WILL
COMBINE WITH OUR WARM MOIST AND UNSTABLE AIRMASS TO SUPPORT
THUNDERSTORM DEVELOPMENT THAT WILL LAST INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Special weather statement, May 28, 6:06 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
706 AM CDT WED MAY 28 2008

MSZ043-049-281250-
RANKIN MS-MADISON MS-
706 AM CDT WED MAY 28 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER SHARON AT 706 AM CDT...MOVING
SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN MADISON AND RANKIN COUNTIES...INCLUDING THE CITY OF
CANTON...SHOULD MONITOR THIS STORM CLOSELY.

AEC

The radar

The Jackson/Brandon,MS radar (KDGX), 79 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Yazoo

When
May 28, 6:30 AM CST to 10:30 AM CST
Where
Yazoo County, 1.04 mi WSW of Norway to 3.63 mi E of Norway
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
32.895, -90.417

A slow moving cluster of thunderstorms dumped 4 to 7 inches of rain across portions of Yazoo County. In the city, 6.59 inches of rain was measured. Numerous roads and streets were flooded. Several dozen vehicles were flooded along with 30 homes and businesses.

Flash Flood, Madison

When
May 28, 8:20 AM CST to 11:00 AM CST
Where
Madison County, 1.11 mi S of Flora to 3.29 mi NNW of Ballard
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.534, -90.322

Heavy rain, between 3 and 5 inches, fell across a large portion of Madison County and caused many streets and areas roads to flood. Areas from Flora, to Gluckstadt to Canton were impacted by flooded roads.

Flash Flood, Rankin

When
May 28, 9:10 AM CST
Where
Rankin County, 2.51 mi W of Goshen Spgs to 0.97 mi WNW of Koch
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.473, -89.963

Locally heavy rain fell across northern Rankin County near Sand Hill and Goshen Springs. Several area roads were under water in this area as 4.58 inches were measured at Goshen Springs.

Flash Flood, Warren

When
May 28, 10:45 AM CST to 11:40 AM CST
Where
Warren County, 1.2 mi WSW of Stout to 0.37 mi ESE of Beechwood
Cause
Heavy Rain
Property damage
$120,000
Reported by
Amateur Radio
Coordinates
32.292, -90.918

Locally heavy rain, between 3 and 4 inches, quickly fell across Vicksburg and caused flooding across portions of the city. Several streets were under water with some vehicles under water. A couple of people had to be rescued from their flooded vehicles, no injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104488, 104489, 104490, 104491.